Hypersensitivity Reactions to Non-Steroidal Anti-Inflammatory Drugs

Author(s): Inmaculada Dona, Maria Salas, James R Perkins, Esther Barrionuevo, Francesco Gaeta, Jose A. Cornejo-Garcia, Paloma Campo, Maria Jose Torres.

Journal Name: Current Pharmaceutical Design

Volume 22 , Issue 45 , 2016

Abstract:

Non-steroidal anti-inflammatory drugs (NSAIDs) are one of the leading causes of hypersensitivity reactions to drugs, and they are classified in two groups: those induced by nonspecific immunological mechanisms (non-allergic or cross-intolerance (CI) reactions), or by specific immunological mechanisms (allergic or selective reactions (SR)). The pathogenesis of CI is associated with their pharmacological activity (COX-1 inhibition), with symptoms due to an imbalance in the arachidonic acid pathway, independently of their chemical structure. SRs are mediated by specific IgE- or by a T-cell response and can be induced by a single NSAID or a class of chemically related NSAIDs, with patients tolerating chemically unrelated compounds. NSAIDs hypersensitivity reactions have been classified in five main groups: i) NSAIDs-exacerbated respiratory disease (NERD); ii) NSAIDs-exacerbated cutaneous disease (NECD); iii) NSAIDs-induced urticaria/angioedema (NIUA); iv) Single NSAID–induced urticaria/angioedema or anaphylaxis (SNIUAA); v) Single NSAID–induced delayed reactions (SNIDRs). Although this classification described above is widely accepted by most authors some phenotypes such as blended reactions do not fit. Therefore more research is needed in this topic.

Keywords: Non-steroidal anti-inflammatory drugs, hypersensitivity reactions, cross-intolerance, selective reactions, IgE, T-cell response, classification, blended reactions.

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 22
ISSUE: 45
Year: 2016
Page: [6784 - 6802]
Pages: 19
DOI: 10.2174/1381612822666160928142814
Price: $58

Article Metrics

PDF: 35
HTML: 5
EPUB: 1
PRC: 1